We present the case of a 75-year-old man who was admitted with symptomatic severe hypomagnesaemia of 0.17mmol/L (range:0.70-1.05) and concomitant severe hypocalcaemia 1.73mmol/L (corrected calcium, range:2.15-2.55), with perioral and distal extremity paraesthesias. He had been taking Omeprazole 40mg daily for Barrett’s oesophagus for several years. He had also had many years of mild intermittent diarrhoea following partial colectomy for colorectal cancer. Review of past pathology results revealed previous persistent hypomagnesaemia since he was commenced on Omeprazole. Magnesium supplementation was started, and magnesium levels had remained normal whilst on regular magnesium supplements. However, these were self-ceased by patient in the preceding week. Examination was unremarkable. Other investigations showed parathyroid hormone (PTH) level of 5.7pmol/L (range:1.0-7.0), phosphate of 1.22mmol/L (range:0.8-1.5), potassium of 3.2mmol/L (range:3.5-5.5), 25-hydroxyvitaminD of 112nmol/L (range:50-200) and normal kidney function. Electrocardiogram revealed mild prolonged QT interval.
Omeprazole was considered to be the primary cause of his hypomagnesaemia, although his diarrhoea could have also contributed. He was not malnourished and was not on diuretics. His symptoms, biochemistry and electrocardiogram normalised following intravenous electrolytes replacement. Ranitidine was substituted for Omeprazole. Oral magnesium supplements were restarted. Repeat serum magnesium and calcium 2 weeks after hospital discharge remained normal.
Hypomagnesaemia is a rare, potentially life-threatening, adverse class effect of proton pump inhibitors (PPIs).1,2 The hypomagnesaemia often coexists with hypocalcaemia, hypokalaemia and functional hypoparathyroidism, with low or low-normal PTH.1,3 Hypomagnesaemia is typically seen in patients over age 50 on prolonged PPI treatment (>1 year). The proposed mechanism is impaired active and passive absorption of magnesium.1 Hypomagnesaemia may lead to secondary hypocalcaemia due its inhibitory effects on PTH secretion and action, increased breakdown of PTH into inactive metabolites and interference with calcium sensing receptor transduction.2,3 Hypomagnesaemia-induced kaliuresis can lead to hypokalaemia.1
Our case highlights the potential association of severe hypomagnesaemia with the long-term use of PPIs.